Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Wichita, KS

May 8, 20195 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2019, 12:31 AM CDT for 5 counties in Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2019, 12:31 AM CDT (05:31 UTC)
Expired
May 8, 2019, 1:30 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:35 AM CDTTSTM WND DMG6 W Dexter, KSAT LEAST TWO POWER POLES LEANING AND TWO KNOCKED DOWN. TIME ESTIMATE FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 9:13 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS53 KICT 080531
SVRICT
KSC015-019-035-049-073-080630-
/O.NEW.KICT.SV.W.0091.190508T0531Z-190508T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1231 AM CDT Wed May 8 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Elk County in southeastern Kansas...
  Eastern Cowley County in south central Kansas...
  Eastern Butler County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...
  Western Greenwood County in southeastern Kansas...

* Until 130 AM CDT.

* At 1230 AM CDT, severe thunderstorms were located along a line
  extending from near El Dorado to 5 miles east of Leon to near
  Atlanta to 5 miles northeast of Hardy, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  El Dorado, Eureka, Leon, Howard, Cedar Vale, Burden, Moline,
  Dexter, Severy, Grenola, Atlanta, Latham, Elgin, Rosalia, Cassoday,
  Cambridge, Eureka City Lake, El Dorado State Park, Thrall and
  Eureka Airport.

This includes Interstate 35 between Mile Markers 71 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
and southeastern Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3737 9684 3765 9684 3783 9690 3809 9664
      3809 9622 3700 9624 3700 9694
TIME...MOT...LOC 0530Z 225DEG 29KT 3782 9679 3768 9669 3739 9670 3704
9675

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
1 follow-up statement
240 
WWUS53 KICT 080604
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
104 AM CDT Wed May 8 2019

KSC015-019-035-049-073-080630-
/O.CON.KICT.SV.W.0091.000000T0000Z-190508T0630Z/
Elk KS-Cowley KS-Butler KS-Chautauqua KS-Greenwood KS-
104 AM CDT Wed May 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN ELK...EASTERN COWLEY...EASTERN BUTLER...WESTERN
CHAUTAUQUA AND WESTERN GREENWOOD COUNTIES...

At 103 AM CDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Leon to 6 miles northwest of
Grenola to 7 miles south of Cedar Vale, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eureka, Leon, Howard, Cedar Vale, Moline, Dexter, Severy, Grenola,
Latham, Elgin, Rosalia, Cassoday, Cambridge, Eureka City Lake, El
Dorado State Park, Thrall, Eureka Airport, Beaumont, El Dorado Lake
and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
and southeastern Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9674 3764 9679 3785 9680 3809 9664
      3809 9622 3700 9624 3700 9673
TIME...MOT...LOC 0603Z 221DEG 32KT 3780 9663 3741 9654 3701 9645 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:18 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 7, 7:18 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
718 PM CDT Tue May 7 2019

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Tue May 7 2019

A very active weather pattern for the short term as a stalled
frontal system is draped over the region.  Current satellite shows
most of Southern Kansas covered in low clouds which will hinder the
recovery today as far as temperatures.  The extent of the cloud
cover will also make it more difficult to produce the wide spread
thunderstorm activity.  Southwest Kansas is the most unstable with
some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km
Bulk shear slowly ramp up during the day today which does raise the
specter of severe thunderstorms again for much of the CWA.  The main
hindrance for severe weather today will again be the cloud cover and
how worked over the atmosphere is at the moment due to two straight
days of thunderstorm activity. This has handicapped the lapse rates
in the 5-6 deg/km range.  This is not good for wide spread severe.
On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and
0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This
is more favorable for severe weather but not great either. Moisture
transport is excellent and will provide ample fuel to any
thunderstorm activity that is expected occur. Main threats at this
afternoon and overnight will be quarter to half dollar sized hail
and 60-70 mph winds.  The tornado threat does not look great but low
level shear is good so a few tornados are possible. With the
moisture transport looking very good for this afternoon and evening
there is a strong chance for persistent heavy rain throughout the
evening (see more in Hydro section).

Wednesday, this frontal system will be slowly moving through the CWA
which will keep the weather very unsettled.  Showers and
thunderstorms, some of them severe will continue to be likely
through Wednesday afternoon and evening.  Unlike today, Wednesday
the moisture transport will be significantly less with the bulk of
the good moisture transport shunted off to the East in Missouri and
Arkansas.  MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km
shear expected to be in the 35-40kt range with an orientation nearly
parallel to the front.  While these parameters are often decent for
thunderstorm activity with some severe, the lapse rates are a paltry
3-5 deg/Km. Considering cloud cover will likely be extensive making
recovery difficult, the severe weather threat looks to decrease some
during the day.  Heavy rain threat also looks to diminish as well
but the atmosphere looks to remain unsettled enough to keep wide
spread showers and thunderstorms.  The main variable for Wednesday
will be the cloud cover and how the thunderstorm activity tonight
evolves.  If the sun comes out Wednesday afternoon, the chances for
severe thunderstorms will go up significantly.

Thursday the front will have moved through and high pressure will be
coming into the region.  Northerly flow and CAA will take full
control.  This will start to shut down the showers and thunderstorms
and push them off to the east.  Temperatures will come down below
normal for a couple of days

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 229 PM CDT Tue May 7 2019

A much calmer weather pattern will dominate the region extended
range through the weekend.  Temperatures will be near or a little
below normal.  Rain chances will be much lower with Saturday looking
to be the only day of the Weekend with any significant chance for
showers and thunderstorms.  Severe weather does not look likely for
Saturday at this time.  Southerly flow does not look to return to
the region until Sunday and into Monday.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 718 PM CDT Tue May 7 2019

At 00Z, a stationary front was situated from Srn MO, across SE KS,
to the TX Panhandle. along & SE of the front, clusters of (+)TSRA
continue from SC KS to the TX Panhandle. Areas outside of (+)TSRA
were VFR. Well to the NW of the front IFR/LIFR cigs shrouded KSLN,
KRSL & KGBD & where areas of RA, along with a few embedded TSRA,
continued to cross these areas. No doubt, where RA occurs IFR
vsbys are likely. Very little, if any, improvement is anticipated
thru tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  74  45  54 /  90  50  50  10
Hutchinson      59  71  43  53 /  90  60  40  10
Newton          59  72  42  52 /  90  60  50  10
ElDorado        60  74  45  53 /  90  60  60  10
Winfield-KWLD   60  75  47  56 /  90  50  50  10
Russell         53  66  39  53 /  90  60  40  20
Great Bend      54  67  40  52 /  80  50  40  20
Salina          58  69  42  54 /  90  60  50  10
McPherson       59  70  42  53 /  90  60  50  10
Coffeyville     63  76  53  59 /  90  80  60  10
Chanute         63  75  50  57 /  90  60  70  20
Iola            62  75  50  56 /  90  70  80  20
Parsons-KPPF    63  75  52  58 /  90  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...EPS
Hazardous weather outlook, May 7, 10:10 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1010 PM CDT Tue May 7 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1010 PM CDT Tue May 7 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms remain possible across Southern Kansas the rest
of the night. Areas at greatest risk are the Oklahoma-bordering
counties where a few areas may receive golf ball-sized hail, winds
up to around 70 mph and perhaps even a few tornadoes. The greatest
threat, though, is very heavy rain that will aggravate the flooding
and flash flooding potential.

For further details, you should refer to Tornado Watch #149 that is
in affect until 5 AM CDT and the Flash Flood Watch that remains in
effect until Wednesday evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms may be ongoing Wednesday morning, primarily
with a gusty 40 to 50 mph wind and heavy rain threat. Additional
thunderstorms may redevelop Wednesday afternoon, but it is uncertain
how strong they will be able to get due to previous rounds of
thunderstorms. Should any thunderstorms become severe, the areas at
greatest risk would be east and southeast of the Turnpike.

In addition to the thunderstorm threat, significant rises on rivers
and creeks are expected across a large portion of the area. Please
see the latest River Flood Warnings and statements for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 8, 12:09 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     FLASH FLOOD      1 E ANDOVER             37.69N 97.12W
05/08/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER RESCUE OF A STRANDED CAR ON THE EAST SIDE OF TOWN.

&&

BDK
Local storm report, May 8, 12:11 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     FLASH FLOOD      AUGUSTA                 37.69N 96.98W
05/08/2019                   BUTLER             KS   EMERGENCY MNGR

            NUMEROUS ROADWAYS ARE NOW UNDER WATER AND IMPASSIBLE.

&&

BDK
Local storm report, May 8, 12:19 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            NORWICH                 37.46N 97.84W
05/07/2019                   KINGMAN            KS   PUBLIC

            REPORT VIA SOCIAL MEDIA OF NUMEROUS COUNTY
            ROADS UNDER WATER.

&&
Local storm report, May 8, 12:23 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HEAVY RAIN       MULVANE                 37.48N 97.24W
05/08/2019  M4.85 INCH       SEDGWICK           KS   FIRE DEPT/RESCUE

            IN THE PAST 24 HOURS.

&&

BDK
Local storm report, May 8, 12:26 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     FLASH FLOOD      WELLINGTON              37.28N 97.40W
05/08/2019                   SUMNER             KS   PUBLIC

            REPORTS OF WATER COMING INTO HOMES IN
            WELLINGTON. REPORT CAME IN VIA SOCIAL MEDIA.

&&
Local storm report, May 8, 12:27 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     FLASH FLOOD      1 E AUGUSTA             37.69N 96.96W
05/08/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER RESCUE UNDER WAY EAST OF TOWN. NUMEROUS ROADS HAVE
            1 FOOT OF WATER OVER THE ROAD.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTAreal Flood WarningICTNeosho15 hr
May 7, 7:18 PM CDTSpecial Weather StatementICTKingman27 min
May 7, 7:35 PM CDTSevere Thunderstorm WarningICTElk, Greenwood55 min
May 7, 7:43 PM CDTSpecial Weather StatementICTReno32 min
May 7, 7:54 PM CDTSpecial Weather StatementICTCowley36 min
May 7, 8:10 PM CDTRiver Flood WarningICTLincoln20 hr
May 7, 8:23 PM CDTRiver Flood WarningICTMcPherson, Saline59 hr
May 7, 8:28 PM CDTRiver Flood WarningICTLincoln4 days
May 7, 8:30 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 7, 8:38 PM CDTSpecial Weather StatementICTHarper, Kingman37 min
May 7, 8:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 8:46 PM CDTRiver Flood WarningICTCowley4 days
May 7, 8:56 PM CDTSevere Thunderstorm WarningICTCowley35 min
May 7, 9:13 PM CDTSpecial Weather StatementICTWoodson32 min
May 7, 9:21 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno24 min
May 7, 9:42 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner12 hr
May 7, 9:46 PM CDTSpecial Weather StatementICTHarper29 min
May 7, 9:51 PM CDTSpecial Weather StatementICTButler24 min
May 7, 10:00 PM CDTSpecial Weather StatementICTButler30 min
May 7, 10:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner33 min
May 7, 10:29 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner46 min
May 7, 10:33 PM CDTAreal Flood WarningICTReno12 hr
May 7, 11:02 PM CDTSpecial Weather StatementICTButler28 min
May 7, 11:03 PM CDTFlash Flood Warning EmergencyICTButler, Cowley, Sedgwick, Sumner5 hr
May 7, 11:06 PM CDTSpecial Weather StatementICTSumner24 min
May 7, 11:18 PM CDTTornado WarningICTButler30 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningICTButler20 min
May 8, 12:47 AM CDTFlash Flood WarningICTCowley, Sumner9 hr
May 8, 1:15 AM CDTFlash Flood WarningICTReno6 hr
May 8, 1:15 AM CDTRiver Flood WarningICTButler, Cowley55 hr
May 8, 1:22 AM CDTRiver Flood WarningICTEllsworth10 hr
May 8, 1:23 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 8, 2:05 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
May 8, 2:14 AM CDTAreal Flood WarningICTMcPherson8 hr
May 8, 2:37 AM CDTSevere Thunderstorm WarningICTLabette, Neosho53 min
May 8, 3:09 AM CDTRiver Flood WarningICTButler, Cowley41 hr
May 8, 3:33 AM CDTRiver Flood WarningICTKingman57 hr
May 8, 4:48 AM CDTFlash Flood WarningICTRice5 hr
May 8, 4:57 AM CDTFlash Flood WarningICTMarion5 hr
May 8, 6:30 AM CDTFlash Flood WarningICTMarion3 hr
May 8, 7:01 AM CDTAreal Flood WarningICTChase3 hr
May 8, 7:44 AM CDTRiver Flood WarningICTSumner61 hr
May 8, 8:52 AM CDTAreal Flood WarningICTHarper, Kingman, Reno73 min
May 8, 8:53 AM CDTRiver Flood WarningICTSedgwick41 hr
May 8, 8:58 AM CDTRiver Flood WarningICTReno21 days
May 8, 10:07 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Cowley, Elk, Greenwood and 14 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.